Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 183, NWS Louisville, KY

June 29, 2023Dubois County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 29, 2023, 8:01 AM EDT for Dubois County, Orange County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2023, 8:01 AM EDT (12:01 UTC)
Expired
Jun 29, 2023, 8:45 AM EDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dubois County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1628 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:49 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 29, 6:49 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
649 AM EDT Thu Jun 29 2023

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 325 AM EDT Thu Jun 29 2023

...Increasing Risk of Strong to Severe Storms Possible Today with
Still a Fair Amount of Uncertainty...

Summary...The potential for multiple rounds of strong to severe
storms has increased for today. The strongest storms could be
capable of producing large hail, damaging winds, and a couple of
tornadoes.

Synopsis...The combination of an upper high over the lower
Mississippi valley and tight Canadian shortwave clipping the Upper
Midwest will allow a corridor of enhanced westerlies and vorticity
advection over the western Ohio Valley today. Simultaneously, a warm
and moist airmass will be present at the surface with a well-defined
instability gradient draped across the western half of the CWA right
at the leading edge of notable low-level warm air advection.

Model Confidence/Evaluation...It is important to keep highlighting
the substantial amount of uncertainty regarding the convective
coverage, timing, and evolution of today's weather event. Therefore,
there is still low confidence on specific mesoscale details 1)as
convection has barely started (29/7Z) to manifest, 2)convective
evolution will depend on outflows and boundary interactions, and
3)best available model guidance is far from agreement. Some models
depict supercellular storms firing up along a north-to-south
oriented boundary right after sunrise over IL, or IN, with a later
upscale growth towards one or several bowing segments. Other models
indicate a linear, bowing MCS since the beginning and quieter
weather (although cloudy) during the afternoon and evening. The
official forecast is more in line with the first scenario but
recognizes the need of frequent meso-updates to account for latest
trends.

Weather Hazards...Taking into account mean thermodynamic profiles
throughout the day and the intermittent bursts of better shear values
and hodograph shapes, it seems that the main weather hazards for
today will be large hail and sub-severe winds during the first part
of the morning (29/12-15Z) which then could migrate more to a
damaging wind and isolated tornado threat as daytime heating erodes
the surface inversion. Given the hodograph shape evolution and the
fact that cellular convection actually materializes, left-moving
supercells are favored during the early morning period (hail threat)
with a transition to a splitting profile by late morning (combined
hail/tornado threat). Cold pool interactions and strengthening low
to mid level winds can also boost the damaging wind threat as bowing
segments will be more likely during the late morning/early afternoon
period.

Last but not least, there is a non-negligible risk of isolated flash
flooding where the heaviest rainfall tracks given the possibility
for convective training, highly-efficient rain rates, and wet
antecedent conditions over the western half of the CWA where today's
storms should concentrate. In addition, it is very likely that the
ongoing Heat Advisory is canceled as the rain and clouds will limit
the temperature increase to below advisory criteria.

&&

.Long Term...(Friday through Wednesday)
Issued at 316 AM EDT Thu Jun 29 203

========================================
Key Messages
========================================

- Conditionally hot/humid conditions into the weekend
- Rounds of strong/severe storms through the weekend
- Large uncertainty in timing and tracks of storm clusters
- Excessive rainfall will be possible in some areas

========================================
Synoptic Overview
========================================

Broad upper level ridge will be centered over AR/LA at the beginning
of the period on Friday.  The Ohio Valley will be on the
northeastern periphery of this ridge with multiple perturbations
moving along the ridge axis producing episodic bouts of
strong/severe convection and heavy rainfall.  The latest guidance
suggests this ridge axis will flatten out a bit by Sunday with a
slow moving upper trough coming into the region from the west.  This
upper level trough will be slow moving, so additional rounds of
convection with heavy rainfall will be possible into early next
week.  For the later period, the upper level pattern may relax a
bit, though diurnally driven convection may continue across the
region.

========================================
Meteorological Discussion and
Sensible Weather Impacts
========================================

Friday through Saturday Night...

Generally speaking, the forecast for Friday remains highly uncertain
due to uncertainties in where convective complexes may be located or
moving during the day.  Spatial and temporal spread among the
mesoscale models remains high, which is quite common in these
situations with the CAMs.  It is possible that we may be dealing
with a convective complex at the start of the period, which some
models show.  Other solutions suggest a dry start to the day with
another convective complex moving through at some point.  The timing
and placement of convection also results in low confidence on
temperatures for Friday.

Two scenarios are possible here.  In the first case, if morning
convection occurs and is slow to clear, highs could only reach the
lower-mid 80s.  On the other hand, if convection holds off until
later in the day, we could have temperatures in the lower-mid 90s.
The NBM continues to show temps across southern KY in the mid-upper
90s Friday afternoon.  I have my doubts here for a couple of
reasons.  First, we have quite a bit of damp ground from earlier
rainfall in the week.  Second, given the recent rainfall, we have
quite lush/green vegetation which could hold back temperatures.  For
now, I have undercut temps for Friday a bit, in anticipation of some
convection coming through and augmenting highs.  I do not think
we'll have a convection free day allowing for full insolation.  As
far as the Heat Advisory is concerned, it still is possible for the
current advisory area to reach criteria, but admittingly it is a
very low confidence advisory here.  Rather than yank an advisory and
possibly have to re-issue it, I'm going to leave it in the forecast
now, but if convective trends become more clear and suggest lower
temp scenarios, we could drop that advisory in subsequent forecasts.

In terms of convective risks for Friday, this really comes down to
when storms will be coming through and the effects of convective
overturning.  The morning convection scenario outlined above would
feature heavy rainfall, damaging winds, and plenty of lightning.
Model soundings do show 35-45 kts of bulk shear across the region
which would support organized convection.  If convection ends up
developing later in the day, kinematic and thermodynamic profiles
would be supportive of supercellular and multicellular convection in
the initial stage, later congealing into a wind driven MCS.  Given
the model profiles, the SPC slight risk for Friday is reasonable
given the high amount of convective uncertainty.

For Saturday into Saturday night, we'll see the ridge axis compact a
little bit as a mid-level trough axis moves in from the west.  A
stalled out frontal boundary will be in place across the region.
With the upper level trough axis coming in, additional rounds of
strong/severe convection will be possible.  However, timing these at
this forecast period remains a low confidence forecast.   Again
temperatures for Saturday will be subject to convective trends, but
a general high in the upper 80s to the lower 90s seems most
reasonable here.

Sunday through Wednesday...

Not much change in the overall pattern is expected for Sunday as
wavy surface frontal boundary will remain in the vicinity of the
Ohio and Tennnesse valleys.  With the upper level trough axis still
to our west, more rounds of convection will be possible through
Sunday night.  Excessive rainfall may become an issue by the late
weekend depending on where convection tracks.  It's hard to say
exactly how much rainfall will occur, but a broad band of 2-4 inches
with locally higher amounts will be possible.  Highs on Sunday are
likely to be near normal with readings in the upper 80s to around 90.

Moving into next week, the pattern looks to calm down a bit as the
upper level flow looks to revert to a zonal flow with the
aforementioned frontal boundary settling further south and east. The
deamplification of the flow aloft will result in less overall bulk
shear which would suggest that at least a downturn in organized
convection looks more likely than not.  Climatological PoPs are
forecast by the NBM and for now those will be accepted.  Based on
the latest Euro and Euro ensembles, we may be able to lower those a
bit more next week in subsequent forecasts.  As for temps, more
seasonal readings are expected with afternoon highs in the upper 80s
to the very low 90s with overnight lows in the upper 60s to the
lower 70s.

========================================
Forecast Confidence
========================================

In terms of forecast confidence, we're highly confident that we'll
see unsettled weather through the long term period.  So our
precipitation forecast confidence is high.  Given the convective
uncertainties, our confidence on timing and severity of convection
remains low.  With temperatures depending on convective evolution,
our confidence remains low on temperatures for Friday/Saturday and
generally medium for Sunday through Wednesday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 647 AM EDT Thu Jun 29 2023

Impacts/Confidence:
- Medium to high confidence in short period of MVFR VIS through
sunrise due to haze. Then, VFR for all terminals.
- Medium confidence in thunderstorm chances by sunrise and later
this morning. There is a fairly good chance that storms last through
the afternoon.

Discussion...Regional radar imagery shows some pretty healthy storm
cores over Illinois and Indiana this morning, also providing some
initial evaluation of previous hi-res model guidance. The mean storm
motion today is roughly from north to south, so expect this activity
to filter in a few hours or less and possibly lasts through the
afternoon due to repeated storm propagation. However, confidence in
specific weather impacts to terminals is not as high; therefore,
only VCTS is mentioned in the code for now. Be aware that any heavy
shower/storm will be capable of brief periods of MVFR/IFR VIS due to
intense rain rates. Furthermore, there is a risk of strong to severe
storms with large hail and damaging winds being the main weather
hazards. As a result, be ready for quick TAF AMD as needed.

Extended Outlook...Another round of storms and heavy rain might be
plausible Thursday night into Friday morning, but coverage and
timing uncertainty preclude any PROB30 mention at this point.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory from 8 AM EDT /7 AM CDT/ to 9 PM EDT /8 PM CDT/
     Friday for KYZ023>028-061>063-070>076.

IN...Heat Advisory from 8 AM EDT /7 AM CDT/ to 9 PM EDT /8 PM CDT/
 Friday for INZ083-084-089.&&

Short Term...ALL
Long Term...MJ
Aviation...ALL
Hazardous weather outlook, Jun 29, 4:52 AM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
452 AM EDT Thu Jun 29 2023

INZ076>079-090>092-KYZ029>043-045>049-053>057-064>067-077-078-081-
082-300900-
Orange-Washington IN-Scott IN-Jefferson IN-Harrison IN-Floyd-
Clark IN-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Corydon,
New Albany, Jeffersonville, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Greensburg, Campbellsville, Liberty, Stanford, Columbia, Jamestown,
Burkesville, and Albany
452 AM EDT Thu Jun 29 2023 /352 AM CDT Thu Jun 29 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered strong to severe storms are possible this morning and afternoon.
The main weather hazards associated with the strongest storms will
be large hail, damaging wind, and to a lesser extent a couple of
tornadoes. Isolated flash flooding cannot be ruled out with prolonged
periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rounds of showers and thunderstorms are expected across the outlook
area for Friday and Saturday. Strong to severe thunderstorms will be
possible. The main threats will be torrential rainfall and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will generally move from the NW to the SE at 15 to 25 mph

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ083-084-089-KYZ023>028-061>063-070>076-300900-
Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-
Including the cities of Jasper, English, Tell City, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, and Edmonton
452 AM EDT Thu Jun 29 2023 /352 AM CDT Thu Jun 29 2023/

...HEAT ADVISORY IN EFFECT FROM 8 AM EDT /7 AM CDT/ TO 9 PM EDT
/8 PM CDT/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered strong to severe storms are possible this morning and afternoon.
The main weather hazards associated with the strongest storms will
be large hail, damaging wind, and to a lesser extent a couple of
tornadoes. Isolated flash flooding cannot be ruled out with prolonged
periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rounds of showers and thunderstorms are expected across the outlook
area for Friday and Saturday. Strong to severe thunderstorms will be
possible. The main threats will be torrential rainfall and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will generally move from the NW to the SE at 15 to 25 mph

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ALL/MJ

In the hours before

Special weather statement, Jun 29, 7:24 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
724 AM EDT Thu Jun 29 2023

INZ076-077-083-084-291145-
Crawford IN-Orange IN-Washington IN-Dubois IN-
724 AM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of Dubois, Crawford,
Orange and southwestern Washington Counties through 745 AM EDT...

At 716 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over the Wabash River, moving east at 45 mph. These
storms will be moving in over the 90 minutes.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

These storms will be moving into and bring a burst of heavy rain,
lightning and hail. Warnings are possible for hail if they maintain
their intensity.

This storm will remain over mainly rural areas of Crawford, Orange,
southwestern Washington and Dubois Counties, including the following
locations... Hillham, Celestine, Millersport, Bretzville,
Chambersburg, Bacon, Birdseye, French Lick, Syria and Curby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3851 8707 3850 8706 3851 8700 3849 8695
      3851 8693 3850 8688 3853 8683 3853 8668
      3869 8668 3869 8631 3874 8630 3825 8629
      3827 8665 3827 8707
TIME...MOT...LOC 1116Z 281DEG 56KT 3878 8752

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:06 AM EDTSpecial Weather StatementLMKBreckinridge, Hancock39 min
Jun 29, 9:39 AM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock51 min
Jun 29, 10:10 AM EDTSpecial Weather StatementLMKOhio50 min
Jun 29, 10:29 AM EDTSevere Thunderstorm WarningLMKOhio46 min
Jun 29, 10:31 AM EDTSpecial Weather StatementLMKHancock29 min
Jun 29, 10:35 AM EDTFlash Flood WarningLMKHancock3 hr
Jun 29, 11:13 AM EDTSevere Thunderstorm WarningLMKButler, Grayson, Ohio32 min
Jun 29, 11:17 AM EDTSpecial Weather StatementLMKOhio13 min
Jun 29, 11:35 AM EDTSevere Thunderstorm WarningLMKButler, Logan, Warren40 min
Jun 29, 11:36 AM EDTFlash Flood WarningLMKBreckinridge, Hancock, Ohio3 hr
Jun 29, 11:52 AM EDTSpecial Weather StatementLMKEdmonson23 min
Jun 29, 12:11 PM EDTSevere Thunderstorm Warning Considerable damage threatLMKAllen, Butler, Logan, Simpson, Warren34 min
Jun 29, 12:26 PM EDTTornado WarningLMKAllen, Simpson, Warren34 min
Jun 29, 12:44 PM EDTSevere Thunderstorm Warning Considerable damage threatLMKAllen, Logan, Simpson, Warren31 min
Jun 29, 12:54 PM EDTAreal Flood AdvisoryLMKButler, Edmonson, Logan, Simpson, Warren3 hr
Jun 29, 1:27 PM EDTSpecial Weather StatementLMKLogan, Simpson, Warren63 min
Jun 29, 2:23 PM EDTFlash Flood WarningLMKLogan3 hr
Jun 29, 4:13 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Meade47 min
Jun 29, 4:42 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Hardin, Meade, Ohio33 min
Jun 29, 4:45 PM EDTSpecial Weather StatementLMKBullitt, Henry, Jefferson, Oldham, Shelby, Trimble30 min
Jun 29, 5:19 PM EDTSpecial Weather StatementLMKAnderson, Barren, Butler, Edmonson, Franklin, Green and 12 more26 min
Jun 29, 5:25 PM EDTSevere Thunderstorm WarningLMKBarren, Edmonson, Hart35 min
Jun 29, 5:49 PM EDTSpecial Weather StatementLMKAllen, Logan, Monroe, Simpson26 min
Jun 29, 6:13 PM EDTSpecial Weather StatementLMKButler, Grayson, Ohio32 min
Jun 29, 6:21 PM EDTSpecial Weather StatementLMKAllen24 min
Jun 29, 7:24 AM EDTSpecial Weather StatementLMKCrawford, Dubois, Orange21 min
Jun 29, 8:44 AM EDTSevere Thunderstorm WarningLMKDubois, Perry46 min
Jun 29, 9:29 AM EDTSpecial Weather StatementLMKDubois46 min
Jun 29, 9:44 AM EDTAreal Flood AdvisoryLMKDubois3 hr
Jun 29, 10:13 AM EDTSpecial Weather StatementLMKPerry32 min
Jun 29, 3:41 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Washington49 min
Jun 29, 4:05 PM EDTSpecial Weather StatementLMKClark, Crawford, Floyd, Harrison, Perry, Scott and 1 more25 min
Jun 29, 4:15 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Jefferson, Scott, Washington45 min
Jun 29, 4:59 PM EDTSpecial Weather StatementLMKClark16 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.